The U.S. Food and Drug Administration has issued a warning about children five years of age and younger swallowing over-the-counter eyedrops and nasal decongestants.
The warnings encompass a wide range of brand and generic names, according to the Los Angeles Times. Most of them currently don’t come in child-resistant packaging. But the U.S. Consumer Product Safety Commission recently proposed requiring child-resistant packaging on all such products.
According to the FDA warning, there have been 96 cases of serious illness resulting from children accidentally swallowing the products, including 53 hospitalizations.
The medications work by narrowing blood vessels, relieving redness due to minor eye irritation or nasal congestion due to the common cold, hay fever and allergies.
They’re safe when used as directed, but when ingested by children can cause serious or even life-threatening side effects including coma, decreased heart rate, decreased breathing and excessive sleepiness.
The FDA said such side effects were reported after children ingested tiny amounts–as few as 1 or 2 ml, which is about 1/4 of a teaspoon.
If your child was hospitalized after ingesting eyedrops, contact Lopez McHugh for a free case evaluation.
See the Los Angeles Times story here:
See the FDA warning here: